Author: Vanessa Ngan, Staff Writer, 2005.
Trousseau syndrome is also referred to as ‘migratory superficial thrombophlebitis’, ‘carcinogenic thrombophlebitis’, and ‘tumour-associated thromboembolism’.
Trousseau syndrome is an acquired blood clotting disorder that results in migratory thrombophlebitis (inflammation of a vein due to a blood clot).
Although not always associated with an internal malignancy, many cases do show an underlying cancer.
The syndrome is characterised by the development of recurrent superficial thrombophlebitis in either the arterial or venous system. Lesions appear as inflamed, reddened lines or lumps in the fat under the skin. They may occur on the trunk or extremities and are similar to those found in cellulitis, erythema nodosum, lymphangitis, and vasculitis.
Approximately 50% of patients with Trousseau syndrome have an associated cancer. Pancreatic cancer appears to be associated with the highest risk of Trousseau syndrome, but other tumours, particularly adenocarcinomas (cancers that develop in the lining or inner surface of an organ) can also cause the syndrome. Lung cancers are commonly reported.
The actual mechanism for blood clotting in Trousseau syndrome is thought to be due to an imbalance in the clotting cascade induced by the underlying malignancy. The tumour secretes a variety of substances that have a detrimental effect on the blood clotting process.
The main goal of treatment is to treat the underlying cancer. Once the cancer is removed or put into remission, the symptoms and signs of Trousseau syndrome often resolve.
Heparin-based anticoagulation can be used to prevent blood clots and may be used as the primary treatment for malignancy-associated thromboembolic events such as Trousseau syndrome. These conditions are unresponsive to Vitamin K antagonists such as warfarin.
See the DermNet NZ bookstore
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.